Texas, 2007

Tornadoes and Hail in Texas, March 28, 2007

March 28, 2007 · NWS LUB · 8 events in 3 counties and zones

A supercell thunderstorm developed along the dryline over southeastern Swisher County, and quickly became tornadic. This storm produced a family of five tornadoes before it moved into Donley County of the Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A supercell thunderstorm developed along the dryline over southeastern Swisher County, and quickly became tornadic. This storm produced a family of five tornadoes before it moved into Donley County of the Texas Panhandle. The most damaging tornado passed immediately west of Silverton (Briscoe County) shortly before 16:45 CST, where more than a half dozen utility poles and a few light structures were damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 28, 2:54 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 28, 2:54 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
354 PM CDT WED MAR 28 2007

.SHORT TERM...
SHARP DRYLINE TAKING SHAPE AT THIS TIME NEAR THE
NEW MEXICO STATE LINE AS VERY DRY AIR MIXES DOWN TO THE SURFACE TO
THE LEE OF THE MOUNTAINS. AS THE AFTN WANES...DRYLINE WILL EDGE
INTO THE WESTERN COUNTIES WITH INITIAL STORM FORMATION EXPECTED
OVER THE SOUTHWEST PANHANDLE WHERE LESS CIN IS IN PLACE AND BEST
CONVERGENCE ALONG THE DRYLINE. INTO THE EARLY EVENING...EXPECT
STORMS TO INCREASE IN INTENSITY AND COVERAGE OVER THE SOUTHERN
PANHANDLE AND BUILD SOUTHWARD INTO THE SOUTH PLAINS AS CAP ERODES.
DRYLINE WILL LIKELY HALT ITS EASTWARD PROGRESSION THIS EVENING AS
IT WAITS UNTIL MAIN IMPULSE AROUND POTENT EASTERN UTAH UPPER LOW
EMERGES INTO THE SOUTHERN PLAINS. THUS...EXPECT STORMS TO CONTINUE
FIRING IN THE SOUTH PLAINS AND WORK THEIR WAY TWD THE ROLLING
PLAINS. PLENTY OF CAPE...SHEAR AND LIFT WILL RESULT IN SEVERE
STORMS. BIG QUESTION IS HOW LONG CELLS WILL REMAIN DISCRETE THIS
EVENING BEFORE BECOMING LINEAR. AS MENTIONED IN EARLIER
DISCUSSIONS AND SWODY 1...THESE DISCRETE CELLS WILL HAVE THE BEST
TORNADIC POTENTIAL AS THEY ENCOUNTER BACKING LOW LEVEL WINDS AND
DEEPER MOISTURE. PER THE LATEST DISCUSSIONS WITH THE SPC...A
TORNADO WATCH FOR A PDS - POTENTIALLY DANGEROUS SITUATION - IS
BEING ISSUED AT THIS TIME FOR OUR ENTIRE AREA VALID UNTIL MIDNIGHT
- 05Z.

FLOODING CONCERNS WILL HEIGHTEN INTO THE OVERNIGHT HOURS AS LARGE
COMPLEX OF STORMS SLOWLY MOVES EAST. GIVEN MOIST SOILS OF
LATE...WILL CLOSELY WATCH RAINFALL RATES LATER ON TONIGHT. WILL HOLD
OFF ON ISSUING A FLOOD WATCH...BUT VERY WELL MAY HAVE TO CONTEMPLATE
THIS LATER.

BULK OF RAIN/STORMS SHOULD BE EAST OF CWFA BY 09-12Z WITH CLEARING
SKIES FROM WEST TO EAST THROUGH THURSDAY MORNING. PACIFIC FRONT
EDGING EAST WILL PROVIDE MUCH DRIER AIR WITH TEMPERATURES NEAR
NORMAL.

.LONG TERM...
THE INITIAL CONCERN IS THIS AFTERNOON AND TONIGHTS
SEVERE WEATHER POTENTIAL THREAT ACROSS PORTIONS OF THE CWA...DRIVEN
BY THE EASTWARD MOVEMENT OF THE DRYLINE. THEREAFTER...FRIDAY MAY
BECOME ANOTHER DAY OF CONCERN DUE TO AN INVERTED TROUGH PUSHING
THROUGH THE AREA. IF THE DEWPOINT IS HIGH ENOUGH TO PROVIDE THE
NECESSARY MOISTURE TO SUSTAIN THE STORMS...HEAVY RAIN POTENTIAL IS
THE PRIMARY THREAT. IF SO...FLOODING IN LOW LYING AREAS AND ALONG
ROADS CAN OCCUR...WHICH CAN FURTHER PROMOTE THE POSSIBILITY OF
ISSUING A FLASH FLOOD WARNING. THIS THINKING WILL SOLIDIFY FURTHER
ESPECIALLY IF TRAINING OF STORMS OCCUR.

BY SATURDAY...THE SYSTEM SHOULD START TO LIFT OUT OF THE AREA
PROVIDING A COUPLE OF DAYS OF DRY WEATHER. HOWEVER BY MONDAY
MORNING...GFS HINTS AT THE DRYLINE TRYING TO FORM...BREAKING OUT
PRECIP IN THE BIG BEND AND EDWARDS PLATEAU AREAS. THE DRYLINE
SOLIDIFIES FURTHER FROM THE EASTERN SOUTH PLAINS INTO THE EASTERN
PERMIAN BASIN TUESDAY MORNING. THE DRYLINE ALONG WITH A WEAK COLD
FRONT TUESDAY MORNING COULD PROMOTE PRECIP OUTBREAKS ALONG EASTERN
AREAS.

&&

.AVIATION...
STRONG TO SEVERE TSTMS ARE EXPECTED TO IMPACT THE KLBB AREA LATE
THIS AFTN...ROUGHLY FM 23-02Z AND POSSIBLY LONGER. LARGE HAIL AND
GUSTS TO 50 KTS WILL BE POSSIBLE. SCT TSTMS WILL EVENTUALLY EVOLVE
INTO A LINEAR STRUCTURE THIS EVENING ANDS SLOWLY PUSH EAST TWD THE
KCDS TERMINAL BY 01Z WITH LARGE HAIL/DAMAGING WIND GUSTS LIKELY.
STORMS WILL PERSIST AT KCDS WELL INTO THE OVERNIGHT HRS...THEN BEGIN
PUSHING EAST FM 09-12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        39  65  38  61  36 /  20   0  10  10  20
TULIA         46  68  39  63  38 /  50  10  10  20  20
PLAINVIEW     47  69  40  63  40 /  50  10  10  20  20
LEVELLAND     46  68  40  67  41 /  30  10  10  20  10
LUBBOCK       48  70  42  68  41 /  50  10  10  20  10
BROWNFIELD    46  71  41  67  42 /  30  10  10  20  10
CHILDRESS     55  73  51  69  45 /  70  30  20  40  20
SPUR          55  72  45  67  44 /  60  20  20  40  10
ASPERMONT     59  71  49  67  47 /  70  40  30  40  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21/29/21/05
Hazardous weather outlook, Mar 28, 10:43 AM CST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1143 AM CDT WED MAR 28 2007

TXZ021>044-291645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1143 AM CDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT OVER MUCH OF THE SOUTHERN PANHANDLE...SOUTH
PLAINS AND ROLLING PLAINS. SEVERE THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A DRYLINE THIS AFTERNOON JUST EAST OF THE NEW MEXICO
STATE LINE. ATMOSPHERIC CONDITIONS WILL INITIALLY BE FAVORABLE FOR
SUPERCELL THUNDERSTORMS...WITH A THREAT OF LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES. A FEW STRONG TORNADOES MAY BE
POSSIBLE OVER THE ROLLING PLAINS AND THE EXTREME SOUTHEASTERN
TEXAS PANHANDLE AS THE STORMS ENCOUNTER DEEPER MOISTURE.

THE THUNDERSTORMS ARE EXPECTED TO EVOLVE INTO A LARGE COMPLEX
THROUGH THE EVENING AND SLOWLY MOVE EAST. THE PRIMARY THREAT WILL
TRANSITION TO DAMAGING WINDS AND LARGE HAIL.

FLOODING

HEAVY RAINFALL WILL LIKELY ACCOMPANY THUNDERSTORMS THAT DEVELOP
THIS EVENING. LOCALIZED FLASH FLOODING WILL BE POSSIBLE ACROSS THE
SOUTHEAST TEXAS PANHANDLE AND ROLLING PLAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS MAY AFFECT THE EASTERN PORTIONS OF THE
AREA ON FRIDAY. THE THREAT FOR DAMAGING WINDS AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATER THIS AFTERNOON
THROUGH THIS EVENING.

In the hours before

Special weather statement, Mar 28, 11:18 AM CST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1218 PM CDT WED MAR 28 2007

TXZ021>044-290000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART...
TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS...
MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY...
MATADOR...ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND...
LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS...
SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA...
ODONNELL...POST...JAYTON...ASPERMONT
1218 PM CDT WED MAR 28 2007

...SEVERE THUNDERSTORMS ARE LIKELY LATER TODAY AND TONIGHT...

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER TODAY ALONG A DRY-
LINE OVER THE WESTERN SOUTH PLAINS AND SOUTHWEST TEXAS PANHANDLE.
THESE STORMS ARE EXPECTED TO QUICKLY BECOME SEVERE PRODUCING LARGE
HAIL...DAMAGING WINDS...AND PERHAPS ISOLATED TORNADOES AS THEY
EDGE SLOWLY TO THE EAST. THERE IS POTENTIAL FOR A FEW VERY LARGE
HAIL STORMS TO DEVELOP. THE STORMS ARE EXPECTED TO EVOLVE INTO A
CONVECTIVE SYSTEM OF MANY THUNDERSTORMS DURING THE EVENING WITH
POTENTIAL FOR BOTH SEVERE WEATHER AND FLASH FLOODING.

LATEST INDICATIONS ARE THAT THE DRY-LINE WILL BE FURTHER WEST
THAN EARLIER EXPECTED. THIS HAS FORCED AN UPDATED FORECAST WITH
HIGHER CHANCES OF SEVERE WEATHER OVER THE CENTRAL AND WESTERN
COUNTIES OF THE SOUTH PLAINS AND SOUTHWEST PANHANDLE. A CAP OF
WARM AIR JUST ABOVE THE GROUND WILL INHIBIT THUNDERSTORM
DEVELOPMENT UNTIL LATE IN THE AFTERNOON...WITH FIRST STORMS
DEVELOPING SOUTHWARD OUT OF THE PANHANDLE AND OVER THE NORTHERN
ROLLING PLAINS BETWEEN 200 AND 500 PM. STORMS SHOULD DEVELOP
RAPIDLY SOUTHWARD ALONG THE DRY-LINE EARLY THIS EVENING.

THIS IS THE TIME TO REVIEW SEVERE WEATHER SAFETY RULES AND TO
REMAIN ALERT TO DEVELOPING WEATHER CONDITIONS AND UPDATED
FORECASTS AND WARNINGS.

MCQUEEN

The radar

The Lubbock radar (KLBB), 75 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 2 hail. Local standard time, as filed.

Hail, Floyd

When
March 28, 4:07 PM CST
Where
Floyd County, 12 mi NNW of Lockney
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
34.280, -101.510

|Storm chasers reported half dollar size hail in rural areas of northwestern Floyd County.

Tornado, Swisher

When
March 28, 4:20 PM CST to 4:22 PM CST
Where
Swisher County, 15.75 mi ESE of Kress to 16 mi E of Kress
Rating
EF0
Path length
1 mi
Path width
75 yd
Continued into
Briscoe, Tx (LUB)
Reported by
Trained Spotter
Coordinates
34.283, -101.495

Skywarn spotters and the public observed a tornado southeast of Claytonville. The tornado developed beneath a rapidly developing supercell storm, and remained over open fields in extreme southeastern Swisher County before moving northeastward into Briscoe County. No damage was reported.

Tornado, Briscoe

When
March 28, 4:22 PM CST to 4:25 PM CST
Where
Briscoe County, 13 mi SW of Silverton to 11.5 mi SW of Silverton
Rating
EF0
Path length
1.5 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
34.337, -101.461

|The tornado that developed in extreme southeastern Swisher County continued to move northeastward into Briscoe County. The tornado remained in open country for several minutes before it dissipated. No damage was reported.

Tornado, Briscoe

When
March 28, 4:28 PM CST to 4:33 PM CST
Where
Briscoe County, 10 mi SW of Silverton to 8 mi SW of Silverton
Rating
EF0
Path length
2 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
34.368, -101.424

Storm spotters continued to track a tornadic storm across western Briscoe County, where they observed a second tornado in rural areas southwest of Silverton. This tornado remained in open fields for approximately five minutes. No damage was reported.

Hail, Briscoe

When
March 28, 4:43 PM CST
Where
Briscoe County, 1 mi S of Silverton
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
34.456, -101.300

|Storm chasers reported penny size hail just south of Silverton. Meanwhile, the chasers additionally observed a developing tornado toward the west.

Tornado, Briscoe

When
March 28, 4:43 PM CST to 5:00 PM CST
Where
Briscoe County, 3.5 mi WSW of Silverton to 4.5 mi N of Silverton
Rating
EF1
Path length
6.75 mi
Path width
100 yd
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
34.451, -101.357

Multiple observers photographed a tornado that developed just southwest of Silverton at 16:43 CST. This tornado crossed Texas Highway 86 just west of Silverton. Local law enforcement officials reported that seven utility poles were damaged along with lightweight buildings as the tornado impacted the outskirts of the city. Storm chasers continued to track the tornado until it roped out north of Silverton over open terrain around 17:00 CST.

Tornado, Briscoe

When
March 28, 5:03 PM CST to 5:14 PM CST
Where
Briscoe County, 6.5 mi NE of Silverton to 11.25 mi NNE of Silverton
Rating
EF0
Path length
4.75 mi
Path width
220 yd
Reported by
Storm Chaser
Coordinates
34.536, -101.219

The supercell storm continued to produce tornadoes in a cyclic fashion over the rugged terrain northeast of Silverton. Storm chasers observed a large tornado that developed shortly after 17:00 CST and persisted over open country for more than ten minutes. The tornado was described to visually appear as a large cone with an estimated diameter of one eighth of a mile. No damage was reported.

Tornado, Briscoe

When
March 28, 5:10 PM CST to 5:16 PM CST
Where
Briscoe County, 14.6 mi NNE of Silverton to 16.25 mi NNE of Silverton
Rating
EF0
Path length
1.75 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
34.665, -101.202

A fifth tornado developed in a cyclic fashion around 17:10 CST just above the Caprock escarpment in northeastern Briscoe County. This tornado was observed by storm chasers, and was described as a rope tornado to the northeast of the larger cone tornado which was still in progress. This tornado additionally remained in open terrain and resulted in no damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21445, 21446, 21447, 21448, 21449, 21450, 21451, 21452.